Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 22, NWS Goodland, KS

June 14, 2024Red Willow County, Nebraska; Decatur County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 14, 2024, 9:44 PM CDT for Red Willow County, Nebraska; Decatur County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2024, 9:44 PM CDT (02:44 UTC)
Expired
Jun 14, 2024, 9:55 PM CDT
In force
11 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Decatur County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1490 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

431 
WFUS53 KGLD 150244
TORGLD
KSC039-NEC145-150315-
/O.NEW.KGLD.TO.W.0022.240615T0244Z-240615T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
944 PM CDT Fri Jun 14 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Decatur County in northwestern Kansas...
  Southeastern Red Willow County in southwestern Nebraska...

* Until 1015 PM CDT.

* At 944 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northeast of Oberlin, moving northeast at 25
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 10019 4000 10018 3994 10018 3982 10038
      3987 10048 4004 10039 4009 10020
TIME...MOT...LOC 0244Z 216DEG 22KT 3989 10039 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Alexander
1 follow-up statement
844 
WWUS53 KGLD 150255
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
955 PM CDT Fri Jun 14 2024

KSC039-NEC145-150304-
/O.CAN.KGLD.TO.W.0022.000000T0000Z-240615T0315Z/
Decatur KS-Red Willow NE-
955 PM CDT Fri Jun 14 2024

...THE TORNADO WARNING FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RED
WILLOW COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However,
heavy rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Red Willow county until 10:30 PM CT.

&&

LAT...LON 4000 10019 4000 10018 3994 10018 3982 10038
      3987 10048 4004 10039 4009 10020
TIME...MOT...LOC 0252Z 216DEG 22KT 3994 10034 

$$

Alexander

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 14, 8:26 PM CDT, 1 hour 18 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch remains in effect for northwest KS and southwest NE this evening. Brief/localized wind gusts up to 65 mph and localized reductions in visibility associated with blowing dust are the primary hazards with ongoing activity progressing eastward across northwest Kansas and southwest Nebraska.
  • A few thunderstorms may develop east of Highway 83 in northwest Kansas late Saturday afternoon. An isolated severe thunderstorm capable of producing quarter size hail and wind gusts up to 65 mph is possible, should storms develop.
  • Return of triple digit heat expected on Sunday.
  • Cooler temperatures expected mid-next week.
Area forecast discussion, Jun 14, 8:26 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
726 PM MDT Fri Jun 14 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch remains in effect for northwest
  KS and southwest NE this evening. Brief/localized wind gusts
  up to 65 mph and localized reductions in visibility associated
  with blowing dust are the primary hazards with ongoing
  activity progressing eastward across northwest Kansas and
  southwest Nebraska.

- A few thunderstorms may develop east of Highway 83 in
  northwest Kansas late Saturday afternoon. An isolated severe
  thunderstorm capable of producing quarter size hail and wind
  gusts up to 65 mph is possible, should storms develop.

- Return of triple digit heat expected on Sunday.

- Cooler temperatures expected mid-next week.

&&

.UPDATE...
Issued at 720 PM MDT Fri Jun 14 2024

Colorado counties have been removed from Severe Thunderstorm
Watch 414. Environmental conditions and trends in radar and
observational data suggest that brief/localized wind gusts up to
65 mph and localized reductions in visibility associated with
blowing dust are the primary convective hazards with ongoing
activity progressing eastward across northwest Kansas and
southwest Nebraska.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 135 PM MDT Fri Jun 14 2024

Across the region this afternoon, sky cover is ranging widely
from cloudy to sunny as remnants from morning convection,
combining with new coverage from daytime heating already today,
are providing decent breaks in spots from the hot conditions 24
hours ago. As of 100 PM MDT, temperatures are in the 80s, with a
persistent southeast flow, with gusts into the 30-40 mph range
at times.

Weather concerns for the short term period will focus on the
threat for severe thunderstorms later this afternoon into the
evening hours. Also, there is a low threat east of Highway 25
for Saturday afternoon/evening.

For the rest of the afternoon hours into tonight, aloft there
is a strong upper ridge at 500mb in the south central Plains,
making a slow trek eastward. At the surface, high pressure east
of the area, combined with a low and associated front west, are
creating a persistent southeasterly flow over the CWA. Dewpts in
the 50s and 60s are resulting in moist flow covering the area
with PW values in the 1.1 to 1.4 inch range.

Guidance has a strong shortwave carrying east through the
Rockies by 00z-06z Saturday that will interact with the
aforementioned surface features to trigger convection.

The latest CAMs(HRRR, RAP and NamNest) are showing a start time
in the 23z Fri-00z Sat timeframe with convection building
across northeast Colorado. The convection does move fairly
progressively, clearing the CWA by 06z-07z Saturday. The area
remains under a Slight Risk for severe from SPC, as well as a
Marginal Risk for excessive rainfall from the WPC. The CWA will
see all potential threats from hail, wind and even isolated
tornadoes. Flash flooding is also a possibility. Model soundings
do suggest DCape values over 1200 j/kg with inverted-v
profiles. SBCape peaks early with values initially over
2000j/kg.

The shortwave will linger over the Plains tonight into
Saturday, triggering some late day storms over eastern portions
of the CWA. CAMs are showing locales east of Highway 83 seeing
convection. A Marginal Risk for severe is issued as a result
with all threats available, especially wind and heavy rainfall.
Zonal flow ensues Saturday night allowing for a slow clear from
west to east into Sunday morning.

For temps, looking for daytime highs on Saturday to range above
normal in the lower to mid 90s. Warmest locales will be along
and south of the Interstate. Overnight lows tonight will range
from the upper 50s to lower 60s west of Highway 25, and lower to
mid 60s east of Highway 25. For the Saturday night period,
slightly warmer with lower to mid 60s west of Highway 25 and mid
to upper 60s east of there.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 1259 PM MDT Fri Jun 14 2024

Sunday, the low will clear the area and we will be under weak
southwesterly flow aloft. This will give us about a 15-20%
chance of precipitation Sunday and Monday evenings. Nothing
highly organized is expected until the weak flow is disrupted,
likely Tuesday afternoon. Around that time, the pressure
gradient tightens up as the low over the NW CONUS pushes farther
inland, moving the jet stream fairly close, if not over, the
High Plains. This would work to amplify any disturbances and
increase chances for PoPs. furthermore, at 850mb, the high
pressure system over Texas today looks to stall out over the
Mid-Atlantic Seaboard and will funnel moisture into the region
Tuesday through Saturday.

High temperatures Sunday and Monday look to be in the mid 90s
to low 100s. Tuesday will start a cooling trend (highs in the
upper 80s and 90s), but Wednesday and beyond will likely only
warm into the 80s and low 90s. Overnight temperatures will
follow a similar pattern and drop into the 60s to mid 70s Sunday
and Monday nights, and then cool into the mid 50s to mid 60s
Tuesday night and beyond. Gusts Sunday night through Tuesday
morning could get up to 30-35 kts. It's also worth noting that
while the cooler temperatures look nice on the thermometer, the
additional moisture will make the region feel more muggy and
soupy than normal.

Monday could see some localized critical fire weather
conditions in the extreme southwestern CWA. Winds look to gust
near 25-30 kts while RH values get into the upper teens. This is
really the best chance for critical fire weather conditions as
the additional moisture will keep min RH values above 30%.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 555 PM MDT Fri Jun 14 2024

Adverse aviation conditions associated with scattered to
numerous thunderstorms are possible at both terminals this
evening.. mainly in the 00-06Z time frame.. when surface wind
gusts up to 50 knots are possible in vicinity of any storms.
VFR conditions will otherwise prevail through the TAF period.
Southeasterly winds will veer to the S tonight and SW during the
day on Saturday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Vincent
SHORT TERM...JN
LONG TERM...CA
AVIATION...Vincent
Hazardous weather outlook, Jun 14, 9:03 PM CDT, 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
803 PM MDT Fri Jun 14 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
803 PM MDT Fri Jun 14 2024 /903 PM CDT Fri Jun 14 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch remains in effect this evening for
portions of northwest Kansas and southwest Nebraska, mainly along and
east of Highway 83. Wind gusts up to 65 mph and localized reductions
in visibility associated with blowing dust appear to be the primary
severe weather hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A few thunderstorms may develop east of Highway 83 in northwest
Kansas late Saturday afternoon. An isolated severe thunderstorm
capable of producing quarter size hail and wind gusts up to 65 mph
is possible, should storms develop.

Hot temperatures return for Sunday with highs in the upper 90s to
lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, Jun 14, 9:05 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
805 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Hail             11 S Oakley             38.97N 100.85W
06/14/2024  E0.25 Inch       Logan              KS   Public

            Public report via social media of pea size
            hail.

&&

CC
Special weather statement, Jun 14, 9:13 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
913 PM CDT Fri Jun 14 2024

KSZ004-150245-
Norton KS-
913 PM CDT Fri Jun 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NORTON COUNTY THROUGH
945 PM CDT...

At 913 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartley to 7 miles northwest of Norton.
Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas.

&&

LAT...LON 3984 10002 4000 10017 4000 9962
TIME...MOT...LOC 0213Z 222DEG 16KT 4024 10029 3991 10000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Local storm report, Jun 14, 9:18 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
818 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     Tstm Wnd Gst     Selden                  39.54N 100.56W
06/14/2024  M62 MPH          Sheridan           KS   Mesonet

            Ambient weather station - Home station
            Selden.

&&

CC
Local storm report, Jun 14, 9:20 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
820 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     Tstm Wnd Gst     6 ESE Gove              38.92N 100.40W
06/14/2024  M54 MPH          Gove               KS   Mesonet

            Kansas Mesonet Gove 5SE.

&&

CC
Local storm report, Jun 14, 9:37 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
837 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Hail             6 SSW Traer             39.84N 100.68W
06/14/2024  E1.00 Inch       Decatur            KS   Trained Spotter

            Trained spotter reports pea to quarter sized
            hail, lasted approximately 3 minutes.

&&

CC
Local storm report, Jun 14, 9:41 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
841 PM MDT Fri Jun 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Rain             Wauneta                 40.29N 102.25W
06/14/2024  E1.00 Inch       Yuma               CO   Trained Spotter

            Report of 1 inch of rain in Wauneta,
            Colorado between approximately 630-730 pm
            MDT.

&&

CC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:10 PM CDTSpecial Weather StatementGLDDundy20 min
Jun 14, 7:36 PM CDTSevere Thunderstorm WarningGLDDundy69 min
Jun 14, 8:39 PM CDTSpecial Weather StatementGLDHitchcock21 min
Jun 14, 8:55 PM CDTSpecial Weather StatementGLDHitchcock35 min
Jun 14, 9:32 PM CDTSevere Thunderstorm WarningGLDRed Willow45 min
Jun 14, 7:03 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace42 min
Jun 14, 7:28 PM CDTDust Storm AdvisoryGLDCheyenne, Gove, Logan, Rawlins, Sherman, Thomas47 min
Jun 14, 7:41 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Rawlins, Sheridan, Sherman, Thomas49 min
Jun 14, 8:25 PM CDTSpecial Weather StatementGLDGove, Sheridan35 min
Jun 14, 8:27 PM CDTSpecial Weather StatementGLDRawlins33 min
Jun 14, 8:54 PM CDTSpecial Weather StatementGLDDecatur, Sheridan36 min
Jun 14, 9:02 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan43 min
Jun 14, 9:13 PM CDTSpecial Weather StatementGLDNorton32 min
Jun 14, 9:15 PM CDTTornado WarningGLDDecatur30 min
Jun 14, 9:57 PM CDTSpecial Weather StatementGLDNorton33 min

Nearby

Tornado Warnings in Nebraska, 2024Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.